Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 21, NWS Wilmington, NC

April 18, 2002Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 18, 2002, 6:27 PM EDT for Horry County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 6:27 PM EDT (22:27 UTC)
Expired
Apr 18, 2002, 6:50 PM EDT
In force
23 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 6:35 PM EDTHail 0.88Duford, SCA farmer reported nickel size hail. Dime size hail was also reported one mile east of Duford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 182227
SVRILM
SCC051-182250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 650 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL OVER NORTHERN HORRY          
  COUNTY...OR ABOUT 12 MILES SOUTHEAST OF MULLINS...  MOVING         
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  12 MILES NORTHWEST OF LORIS AT 640 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL THE SIZE OF GOLFBALLS OR LARGER...IS EXPECTED FROM THIS STORM.  
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3408 7922 3401 7902 3416 7892 3429 7909

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
300 PM EDT THU APR 18 2002

SIMILAR TO THE PAST SEVERAL DAYS...CONVECTION HAS BEGUN TO FIRE UP
ACROSS THE CAROLINAS THIS AFTERNOON IN THE RATHER UNSTABLE AIRMASS.
GOING WITH A PERSISTENCE FORECAST THROUGH FRIDAY...WOULD EXPECT
CONVECTION TO DIE DOWN LATER THIS EVENING. CONDITIONS ON FRIDAY WILL
NOT BE MUCH DIFFERENT...WITH TEMPERATURES APPROACHING 90 IN SOME
SPOTS EXCEPT ALONG THE COAST DUE TO SEABREEZE FORMATION. WIDELY
SCATTERED AFTERNOON CONVECTION IS EXPECTED ONCE AGAIN.

MODELS IN GOOD AGREEMENT WITH A WEAK TROUGH WASHING OUT AS IT
CROSSES THE REGION FRI NIGHT. FOR NOW WILL GO WITH SLIGHT CHANCE
POPS AS IT DOES NOT LOOK ALL THAT IMPRESSIVE. NC COUNTIES WOULD HAVE
THE BEST CHANCE OF SEEING ANYTHING AS A RESULT OF THIS FEATURE.

EXTENDED: AGREE WITH HPC/S THINKING THAT THE OPMRF IS TOO
PROGRESSIVE WITH REGARDS TO THE COLD FRONTAL PASSAGE ON MONDAY. THE
MRF ENSEMBLE ALSO SEEMS TO SUPPORT THIS...AS FCST TEMPERATURES MON
INTO TUE ARE OUTLIERS ON THE COOL END. AS A RESULT...HAVE HELD BACK
THE CHANCE FOR ANY SIGNIFICANT PRECIP UNTIL LATE WEEKEND. THE BEST
CHANCES AT THIS TIME APPEAR TO COME DURING MON AFTERNOON/EVENING.
HAVE ALSO GONE SIGNIFICANTLY WARMER THAN MEX GUIDANCE DURING THE
AFOREMENTIONED PERIOD.

HIGH PRESSURE OVER THE EAST COAST SHOULD PROVIDE FAIR WEATHER FOR
THE MID WEEK PERIOD NEXT WEEK...WITH ANOTHER CHANCE FOR
PRECIPITATION ON THU WITH THE NEXT COLD FRONT.

CWF: SW FLOW WILL CONTINUE...ALTHOUGH WINDS MAY PICK UP A BIT LATE
FRI IN ADVANCE OF APPROACHING TROUGH. SEAS EXPECTED TO REMAIN UNDER
SCA CRITERIA THROUGH THE PERIOD.

FCSTID = 36
ILM   66  88  66  86 /  10  20  20  20
LBT   65  88  63  87 /  10  20  20  20
FLO   66  89  64  88 /  10  20  20  20
MYR   67  81  67  80 /  10  20  20  20

.ILM...
NC...NONE.
SC...NONE.

JAQ

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.